Alert archive / Arizona / Red Flag Warnings in 2016

Red Flag Warning 4, NWS Flagstaff, AZ

May 5, 20165 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at May 5, 2016, 3:03 AM MST for 5 counties in Arizona. It took effect at May 5, 2016, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2016, 3:03 AM MST (10:03 UTC)
In effect from
May 5, 2016, 12:00 PM MST
Expired
May 5, 2016, 6:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3467 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS85 KFGZ 051003
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
303 AM MST THU MAY 5 2016

...THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING. 

AFFECTED AREAS...BELOW 6000 FEET:
	MARBLE AND GLEN CANYONS
	YAVAPAI COUNTY
	NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD
    LITTLE COLORADO RIVER VALLEY
    NORTHERN GILA COUNTY
    NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264.

AZZ105-108-109-112>114-118-137-140-051815-
/O.NEW.KFGZ.FW.W.0004.160505T1900Z-160506T0100Z/
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
303 AM MST THU MAY 5 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING FOR STRONG WINDS AND LOW RH VALUES BELOW 6000 FEET...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING. 

* AFFECTED AREA...BELOW 6000 FEET...MARBLE AND GLEN
  CANYONS...YAVAPAI COUNTY...NORTHEAST PLATEAU AND MESAS HWY 264
  NORTHWARD...LITTLE COLORADO RIVER VALLEY...NORTHERN GILA COUNTY
  ZONE...AND NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264

* 20 FOOT WIND...15 TO 25 MPH WITH GUSTS 30 TO 40 MPH.


* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 10 TO 15
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.


&&

$$
1 follow-up statement
738 
WWUS85 KFGZ 051831
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1131 AM MST THU MAY 5 2016

...THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING.

AFFECTED AREAS...BELOW 6000 FEET: 	MARBLE AND GLEN CANYONS
	YAVAPAI COUNTY 	NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD   
 LITTLE COLORADO RIVER VALLEY     NORTHERN GILA COUNTY    
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264.

AZZ105-108-109-112>114-118-137-140-060100-
/O.CON.KFGZ.FW.W.0004.160505T1900Z-160506T0100Z/
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
1131 AM MST THU MAY 5 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR LOW HUMIDITIES AND STRONG WINDS FOR ELEVATIONS BELOW 6000
FEET. 

* AFFECTED AREA...BELOW 6000 FEET:
	MARBLE AND GLEN CANYONS
	YAVAPAI COUNTY
	NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD
    LITTLE COLORADO RIVER VALLEY
    NORTHERN GILA COUNTY
    NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264.


* 20 FOOT WIND...15 TO 25 MPH WITH GUSTS 30 TO 40 MPH.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 10 TO 15 
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 5, 2:38 AM MST, 25 minutes earlier.

Area forecast discussion, May 5, 2:38 AM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
238 AM MST THU MAY 5 2016

.SYNOPSIS...EXPECT DRY WEATHER AND INCREASING SOUTHERLY WINDS
TODAY. A LARGE WEATHER SYSTEM WILL GUSTY SOUTH TO SOUTHWEST WINDS
FRIDAY TO NAVAJO AND APACHE COUNTIES. EXPECT COOL AND UNSETTLED
CONDITIONS FROM FRIDAY THROUGH SUNDAY NIGHT. MONDAY IS A
TRANSITION DAY TO DRIER AND WARMER CONDITIONS.

&&

.DISCUSSION...
SATELLITE IMAGERY SHOWING A VEIL OF CIRRUS ACROSS COCONINO AND
YAVAPAI COUNTIES THIS MORNING. THIS FEATURE TO EXPAND EASTWARD
THROUGH THE DAY AS A COLD FRONT AND UPPER LEVEL LOW MOVE TOWARDS
ARIZONA FROM THE WEST. AREA RADAR VELOCITY PRODUCTS SHOWING LOW
LEVEL WINDS ALREADY SSE AROUND 40KTS. THE WIND ADVISORY FOR TODAY
FOR WESTERN ARIZONA LOOKS GOOD WITH SOUTHERLY WINDS 20-35 MPH AND
GUSTS FROM 40 TO 50 MPH EXPECTED. A MINOR INCREASE IN MOISTURE
WILL BRING A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM NEAR THE
NEW MEXICO STATE LINE. WINDS WILL REMAIN BREEZY THURSDAY NIGHT.

FRIDAY...THE STRONGEST WINDS SHIFT TO EASTERN ARIZONA AS THE LOW
MOVES CLOSER, AND ANOTHER WIND ADVISORY MAY BE NEEDED FOR APACHE
AND NAVAJO COUNTIES. INCREASING MOISTURE AND LARGE SCALE LIFT
WILL BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS, MAINLY
ACROSS COCONINO COUNTY DURING THE AFTERNOON. FRIDAY NIGHT THROUGH
SATURDAY NIGHT, THE LOW MOVES SLOWLY ACROSS THE STATE WITH A
CHANCE OF SHOWERS AND MAINLY AFTERNOON THUNDERSTORMS. SNOW LEVELS
COULD DROP TO 7000 FT OR JUST BELOW AT TIMES WHICH INCLUDES
FLAGSTAFF.

ON SUNDAY...MODELS ARE MOVING THE LOW EAST OF STATE WITH A
LINGERING CHANCE OF SHOWERS AND A FEW THUNDERSTORMS OVER NORTHERN
ARIZONA. SNOW LEVELS SHOULD RISE TO 7500 FT OR HIGHER AND SHOWER
ACTIVITY WILL BE MORE DIURNAL IN NATURE, DRIVEN BY DAYTIME
HEATING.

MONDAY IS A TRANSITION DAY TO WARMER AND DRY WEATHER.
KEPT A SLIGHT CHANCE OF SHOWERS IN FOR MONDAY, TUESDAY AND
WEDNESDAY LOOK DRY.

&&

.AVIATION...FOR THE 12Z PACKAGE...LOOK FOR VFR CONDITIONS UNDER HIGH
CLOUDS OVER THE NEXT 24 HOURS. LIGHT WINDS OVERNIGHT WILL STRENGTHEN
TO SOUTH AT 15-25 KTS GUSTING TO 40 KTS LATE THIS MORNING THROUGH
THE AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT DRY AND WARM CONDITIONS TODAY WITH
INCREASING SOUTH-SOUTHWEST WINDS. CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED BELOW 6000 FEET FOR PORTIONS OF NORTHERN ARIZONA THIS
AFTERNOON. A COLD FRONT WILL IMPACT THE AREA FRIDAY BRING COLDER
TEMPERATURES AND MOISTURE TO THE AREA.

SATURDAY THROUGH MONDAY...COOL TEMPERATURES AND SHOWERS ARE EXPECTED
TO CONTINUE OVER NORTHERN ARIZONA AS THE LOW PRESSURE SYSTEM SLOWLY
MOVES ACROSS THE AREA.
 &&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR AZZ004>008-012-015.

RED FLAG WARNING FROM NOON TODAY TO 6 PM MST THIS EVENING FOR
AZZ105-108-109-112>114-118-137-140.

&&

PUBLIC...DL
AVIATION...MAS
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, May 5, 2:45 AM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 AM MST THU MAY 5 2016

AZZ004>018-037>040-060345-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
245 AM MST THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY...

STRONG SOUTH WINDS FROM 20-35 MPH WITH GUSTS FROM 40 TO 50 MPH ARE
EXPECTED ACROSS COCONINO COUNTY AND MUCH OF YAVAPAI COUNTIES WHERE
A WIND ADVISORY IS IN EFFECT. SEE PHXNPWFGZ FOR DETAILS.

A RED FLAG WARNING IS ALSO IN EFFECT THIS AFTERNOON FOR AREAS
BELOW 6000 FEET FOR PORTIONS OF NORTHERN ARIZONA. SEE PHXRFWFGZ
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT AND UPPER LEVEL LOW WILL AFFECT THROUGH NORTHERN
ARIZONA FROM FRIDAY THROUGH SUNDAY.

STRONG SOUTH TO SOUTHWEST WINDS GUSTING FROM 40 TO 50 MPH WILL
CONTINUE FRIDAY ACROSS NAVAJO AND APACHE COUNTIES. ANOTHER WIND
ADVISORY MAY BE ISSUED.

COLD AND SHOWERY WEATHER WILL DEVELOP LATE FRIDAY THROUGH SUNDAY
AS THIS SYSTEM SETTLES OVER ARIZONA. SNOW LEVELS ARE FORECAST TO
DROP TO BETWEEN 7000 TO 8000 FEET FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Arizona, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.